/clinical/,/clinical/pted/,/clinical/pted/hffy/,/clinical/pted/hffy/neuro/,

/clinical/pted/hffy/neuro/4438.hffy

201610279

page

100

UWHC,UWMF,

Clinical Hub,Patient Education,Health and Nutrition Facts For You,Neuro, Rehab

Voluntary Withdrawal of Medicines for Epilepsy (4438)

Voluntary Withdrawal of Medicines for Epilepsy (4438) - Clinical Hub, Patient Education, Health and Nutrition Facts For You, Neuro, Rehab

4438




Voluntary Withdrawal of Medicines
for Epilepsy


This handout lists the risks and benefits of stopping seizure medicines and what to do if seizures
return. The choice to stop taking seizure medicines should be made on a case by case basis after
you talk with your doctor.

The last page of this handout is a consent form which you and your doctor will sign after you
decide to slowly decrease your seizure medicine (taper). When you sign this form, it means that
you understand the risks and benefits of stopping seizure medicine.

In this handout, seizure meds will be called AEDs (antiepileptic drugs). Patients who have been
seizure free for more than 2 years may be able to stop taking AEDs.

What do my doctor and I need to know to make this decision?

Some of things to think about:

ξ The cause of the first seizure (if known) and the current state of your nervous system. You
have a higher risk of seizures coming back after stopping AEDs if you have had changes in
the brain structure from trauma, tumor, stroke, blood vessel problems or scar tissue from
infections.

ξ The age you were when you had your first seizure and your current age. Those who have
seizures as an adult may be less likely to stay seizure free after stopping AEDs than those
who started having seizures as a child.

ξ Your most recent EEG results. Most doctors do not think that EEGs are good ways to predict
who will remain seizure free after stopping AEDs. EEG results may be helpful though for
patients with epilepsy and patients who have had epilepsy surgery.

ξ How long you have had epilepsy and the number of seizures you have had. If you have had
epilepsy for a long time and/or had had many seizures before being seizure free are less likely
to stay seizure free off AEDs. If you had epilepsy for a short time and/or few seizures you
are more likely to stay seizure free.



ξ The type of medicine you have been on and how long you have been taking it. The type of
medicine does not seem to affect the success rate. How long you have been taking medicines
does not seem to matter as much as how well the medicine controlled your seizures. The time
frame for stopping your AEDs does seem to matter. It may take 3-6 months to taper off your
AED.
ξ Some medicines may be more likely to cause withdrawal seizures (such as benzodiazepines
and barbiturates).
ξ How long you have been seizure free. The longer you have been seizure free, the better your
chances of staying seizure free off medicine. How long you remain seizure free off medicine
may predict your chances of staying seizure free. Those who are seizure free off medicine are
not cured but are in remission.

What are the risks of withdrawing AEDs?

The number one risk of stopping your AED is the return of seizures. Only you and your family
can decide if that is a risk worth taking.

If you have a seizure during or after the taper, you will lose your driving rights for a period of
time. The time frame is depends on the state you live in. Some doctors suggest that you do not
drive while you taper off your AED and have been seizure free without medicine for a short time.

You may be injured if you have a seizure during a dangerous activity. You should follow
community seizure safety measures while you taper and for several months after you stop your
AED. This includes not swimming alone, not climbing in high unprotected places, taking
showers instead of tub baths, and not operating unsafe equipment. If you have a seizure at work,
you may lose your job.

You should tell important people in your life about your decision to taper your AED. They may
not remember what your seizures look like or how to keep you safe during a seizure. They may
need education. You should also inform other health care workers about your decision to taper
your AED.

What are the benefits of tapering my AED?

The main benefit is not having the side effects of the medicines. These effects may include
memory problems, fatigue, and mood changes. Most people say they feel “sharper” off AEDs.
The other benefit is that you will not have the potential effects of AEDs on your blood.

How do I taper my AED?

Your doctor will give you a schedule to follow and written directions for tapering. Follow these
directions exactly. Most withdrawal seizures are caused by tapering too fast. Be patient. The
schedule your doctor gave you will allow a safe and successful withdrawal of your AED.



What if I have a seizure during the taper or after I have been off AEDs for awhile?

Call our office right away at (608) 263-9578. If the seizure causes an injury, go to the local
emergency room and have them call us. Remember that even “warnings” are small seizures you
should not ignore them.

The first year after being off AEDs has the highest risk of seizures coming back. Most doctors
will have you go back on an AED if you have a seizure. Do not restart your old AED at your
previous dose because you could have bad side effects. Let your doctor decide the amount and
which medicine you should take.





























Your health care team may have given you this information as part of your care. If so, please use it and call if you
have any questions. If this information was not given to you as part of your care, please check with your doctor. This
is not medical advice. This is not to be used for diagnosis or treatment of any medical condition. Because each
person’s health needs are different, you should talk with your doctor or others on your health care team when using
this information. If you have an emergency, please call 911. Copyright © 10/2016 University of Wisconsin Hospitals
and Clinics Authority. All rights reserved. Produced by the Department of Nursing HF#4438.



Consent To Withdraw Antiepileptic Drug


I have talked about the risks and benefits of withdrawing my antiepileptic drug with my doctor. I
understand these risks and benefits and agree to follow the tapering schedule I was given. I have
been given instructions to follow in the event I have a seizure.




(Pt)

Date:

(MD)

Date:

(Witness)

Date: